Nebraska, 2014

Winter Storm in Nebraska, February 22 to 23, 2014

February 22 to 23, 2014 · NWS LBF · 5 events in 5 counties and zones

A winter storm brings heavy snow to portions of the Southeast Nebraska Panhandle and Southwest Nebraska on February 22nd and 23rd, 2014. Snowfall amounts ranged from 6 to 9 inches across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm brings heavy snow to portions of the Southeast Nebraska Panhandle and Southwest Nebraska on February 22nd and 23rd, 2014. Snowfall amounts ranged from 6 to 9 inches across the area. Winds remained light east at 5 to 15 mph, producing only minor drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 22, 10:36 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 22, 10:36 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1136 AM CST SAT FEB 22 2014

.UPDATE...
ISSUED AT 653 AM CST SAT FEB 22 2014

ANALYSIS OF WATER VAPOR IN CONJUNCTION WITH THE NAM...SREF...UKMET
AND ARF/NMM SOLNS SUGGESTS THE POTENTIAL FOR A COUPLED 500 MB JET
DEVELOPING NEAR OR ACROSS SWRN NEB THIS EVENING. THESE MODELS ARE
THE HEAVY HITTERS WITH QPF ACROSS THE FCST AREA. THE SPEED MAX IS
CURRENTLY ALONG THE COAST OF BRITISH COLUMBIA AND MOVING RAPIDLY
SOUTH AS FCST BY THE NAM. TIMING TOOLS SUGGEST IS COULD REACH ERN
WY BY 18Z WHICH IS MUCH FASTER THAN ANY MODEL SHOWS.

NONETHELESS...IF THIS JET MAX CAN MAINTAIN ITS 75 KT INTENSITY AND
COUPLE WITH THE DEPARTING MIDWEST JET THIS EVENING...HEAVY SNOW
WOULD DEVELOP AS INDICATED BY THE NAM. ITS UNCERTAIN WHY THE
GFS AND ECM DONT SHOW THIS DEVELOPMENT BUT DEPENDING ON THE
LOCATION OF THE COUPLE...NERN COLO/SERN WY/SRN NEB PANHANDLE VS
SWRN NEB...THE POTENTIAL FOR HEAVY SNOW REMAINS UNDER EVALUATION.

THERE ARE NO CHANGES TO THE FCST ATTM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM CST SAT FEB 22 2014

THE MODELS...ESPECIALLY THE NAM...ARE ADVERTISING A
FRONTOGENETICALLY FORCED SNOW EVENT LATER TODAY THROUGH SUNDAY
MORNING. THE NAM IS THE STRONGEST WITH THE FRONTOGENESIS AND
RESULTING LIFT. THE LOCATION OF THE SNOW BAND SHOWN BY THE MODELS
APPEARS TO BE TRENDING SOUTH IN THE ECM...GFS...06Z NAM AND GEM
REG FAVORING SWRN NEB SOUTH OF INTERSTATE 80 WHILE THE 03Z
SREF...00Z NAM AND GEMNH MODELS PREFER INTERSTATE 80 AND THEN UP
THE NORTH PLATTE VALLEY. THIS IS A DIFFERENCE OF ABOUT 50 MILES
WHICH IS NORMAL. A BLEND OF THE 06Z NAM AND THE OTHER MODELS
PRODUCED 3 TO 5 INCHES OF SNOW BLENDED ACROSS THE AFOREMENTIONED
AREAS WITH HIGHEST AMOUNTS JUST SOUTH OF INTERSTATE 80 IN LINCOLN
COUNTY.

THE COBB SNOW TO LIQUID METHODOLOGY USING THE NAM AND GFS IN THE
800-600 MB LAYER PRODUCED A 19 TO 1 RATIO IN THE 00Z RUNS BUT THE
06Z NAM CAME IN AROUND 17 TO 1. SINCE 19 TO 1 IS VERY HIGH...17 TO
1 WAS USED WHICH IS CLOSER CLIMATOLOGY.

THE NAM VISIBILITY PRODUCT SUGGESTS VISIBILITY FALLING TO 1/2
MILE AT TIMES. MEANWHILE FOLDED THETA E AND DEEP LIFT IN A
SATURATED DENDRITIC LAYER SUGGESTS A PERIOD OF INCH AN HOUR
ACCUMULATION. A WINTER WEATHER ADVISORY IS IN PLACE FOR THIS
EVENT WHERE 3 INCHES OR MORE SNOW IS FORECAST.

OTHERWISE...THE MAINSTREAM MODELS HAVE NOT CAPTURED THE RESIDENT
SFC MOISTURE THIS MORNING WHICH MAY BE THE REASON SOME SOLNS LIKE
THE ECM ARE VERY DRY. A BLEND OF THE HRRR AND RAP WAS USED FOR
DEW POINTS TODAY AND THE 08Z RAP SHOWS PCPN FILLING IN ACROSS
SWRN NEB THIS EVENING LIKE THE 06Z NAM SHOWED. A WEAK ARCTIC
FRONT...CURRENTLY NEAR KHON...WILL MOVE PART WAY INTO THE FCST
AREA TODAY INDUCING UPSLOPE FLOW AND THIS SHOULD POOL LOW LEVEL
MOISTURE ACROSS SWRN NEB.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 351 AM CST SAT FEB 22 2014

ONGOING SNOW ACROSS SOUTHWEST NEBRASKA WILL BE DIMINISHING SUNDAY
MORNING AS THE NORTHWEST FLOW CONTINUES TO PUSH THE DISTURBANCE
TO THE SOUTHEAST. HOWEVER A SECOND DISTURBANCE WILL BE QUICK TO
MOVE TOWARDS THE CWA BY SUNDAY AFTERNOON. THIS NEXT WAVE MODELS
HAVE DECENT AGREEMENT WITH A MORE NORTHERN TRACK...COMPARED TO
THE FIRST WAVE. BY SUNDAY AFTERNOON SNOW WILL BE ON THE INCREASE
ACROSS NW NEB WHICH WILL PROGRESS EAST...ACROSS NORTH
CENTRAL...SUNDAY NIGHT BEFORE DIMINISHING ON MONDAY. MODELS SHOW
BEST LIFT NEAR THE NEB/S DAKOTA BORDER SUNDAY NIGHT...AHEAD OF A
140 PLUS KT JET STREAK AT 300 MB. PWATS INCREASE TO GREATER THAN
0.3 INCHES...WITH A FGEN BAND TO RESULT IN DECENT WINDOW FOR SNOW
PRODUCTION...WITH AROUND A 17:1 RATIO. SNOW TOTALS OF 2 TO 3
INCHES LOOK LIKELY...HOWEVER WILL NEED TO MONITOR AS IT WOULD NOT
TAKE MUCH TO INCREASE THIS TO 4 OR 5 INCHES WHICH WOULD RESULT IN
THE NEED FOR AN ADVISORY.

BY MONDAY NIGHT INTO TUESDAY YET ANOTHER DISTURBANCE WILL BE
CROSSING THE HIGH PLAINS. THIS TIME MODELS FAVOR A SOUTHERN
TRACK...BACK OVER THE SOUTHERN PANHANDLE INTO SW NEB. POPS ONLY
IN THE LOW CHANCE CATEGORY AS MODEL SPREAD HAS INCREASED...ALONG
WITH AVAILABLE MOISTURE. COLD DRIER AIR...WITH ARCTIC HIGH
PRESSURE DRIFTING SOUTH ACROSS THE NORTHERN PLAINS. THIS HAS THE
POTENTIAL TO EITHER PUSH THE SNOW FURTHER SOUTH...OR BRING DRIER
AIR WHICH WILL RESULT IN LESS SNOW REACHING THE GROUND. STAY
TUNED TO AS CHANGES TO AMOUNTS ARE EXPECTED.

TEMPERATURES TO START OFF THE WEEK WILL BE BELOW NORMAL AS
SNOW/CLOUDS KEEP TEMPS FROM SEEING MUCH OF A DIURNAL SWING. HIGHS
GENERALLY SHOULD HOLD IN THE 20S TO MID 30S. SW NEB MAY PUSH
CLOSE TO 40 ON MONDAY WITH A LITTLE MORE SUN INBETWEEN SYSTEMS.

BY TUESDAY NIGHT THE ARCTIC HIGH PRESSURE WILL BUILD OVERHEAD.
LOWS AS SKIES CLEAR IN THE SINGLE DIGITS...ALTHOUGH WITH A SNOW
PACK TEMPS COULD DIP BELOW ZERO. RECORDS ARE STILL IN THE DOUBLE
DIGIT BELOW ZERO...SO LOWS IN THE SINGLE DIGITS BELOW ZERO ARE
STILL EASY TO HIT...ESPECIALLY IF SKIES CLEAR EARLY IN THE NIGHT
WITH A FRESH SNOW COVER.

ARCTIC HIGH SLIDES EAST BY WED...MEANWHILE MODELS TRY TO BUILD
THE WESTERN RIDGE SLOWLY TO THE EAST. STILL LOOKING MAINLY DRY
WITH THE STORM TRACK OVER THE GREAT LAKES. HIGHS BELOW NORMAL AS
WE GO THROUGH MID TO LATE WEEK...ALTHOUGH LESS CONFIDENCE IN
TEMPS BY THE END OF THE WEEK. LATEST MEX GUIDANCE IS WARMER IN
THE EXTENDED...HOWEVER THE ECMWF GUIDANCE RECYCLES A SECOND HIGH
PRESSURE AND COLD AIR ACROSS THE HIGH PLAINS. EXAMPLE OF RANGE
INCLUDE FRIDAY MAX T GUIDANCE OF EITHER 42 FROM THE MEX OR 21
FROM THE EC FOR KLBF. EVEN THE ENSEMBLE RANGE FROM BOTH MODELS IS
HIGH...WITH HIGHS RANGING FROM THE 40S TO THE TEENS. FORECAST
UNCHANGED FROM THE ALLBLEND AND WILL WAIT TO SEE WHICH SIDE OF
THE AISLE WE END UP...ALTHOUGH THIS TYPE OF PATTERN CAN BE
FAVORABLE OF A LARGE SPREAD ACROSS THE CWA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1135 AM CST SAT FEB 22 2014

MAIN CONCERN IN THE CURRENT TAF PERIOD IS SNOW AND POTENTIAL LIFR
CONDITIONS AT KLBF. LOW LEVEL CIGS WILL CONTINUE TO SPREAD EAST
ACROSS WESTERN NEBRASKA THROUGH THE AFTERNOON. KVTN ALREADY INTO
MVFR AND EXPECTING MVFR AT KLBF AROUND 22Z.

SNOWFALL STARTS TO MOVE INTO WESTERN AND SOUTHWEST NEBRASKA THIS
AFTERNOON AND EVENING. HEAVIEST SNOWFALL IS EXPECTED DURING THE
OVERNIGHT WHICH MAY BRING KLBF INTO LIFR CATEGORY. SNOWFALL ACROSS
NORTHERN NEBRASKA AND KVTN EXPECTED TO BE DELAYED AND NOT AS
INTENSE.

WINTRY WEATHER WILL STICK AROUND INTO SUNDAY MORNING AND SLOWLY
BEGIN TO TAPER OFF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
NOON CST /11 AM MST/ SUNDAY FOR NEZ022-023-035-036-056>059-070-
071.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...MASEK
AVIATION...MARTIN
Hazardous weather outlook, Feb 22, 12:22 PM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
122 PM CST SAT FEB 22 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-231930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
122 PM CST SAT FEB 22 2014 /1222 PM MST SAT FEB 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND SUNDAY MORNING
FOR 3 TO 5 INCHES OF SNOW ACROSS PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS TRAVEL IS EXPECTED SUNDAY MORNING AS A RESULT OF THE
SNOW FROM THE PREVIOUS NIGHT ACROSS PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA.

LIGHT SNOW IS LIKELY SUNDAY NIGHT ACROSS NORTHERN NEBRASKA.
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Deuel

When
February 22, 2:00 PM MST to February 23, 12:00 PM MST
Where
Deuel forecast zone
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Cooperative observer located 4 miles west of Big Springs reported a storm total snowfall of 9 inches. Snowfall across Deuel County ranged from 6 to 9 inches.

Winter Storm, Keith

When
February 22, 2:00 PM MST to February 23, 12:00 PM MST
Where
Keith forecast zone
Reported by
COOP Observer
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Cooperative observer located in Ogallala reported a storm total snowfall of 6 inches. Snowfall across Keith County ranged from 6 to 9 inches.

Winter Storm, Perkins

When
February 22, 2:00 PM MST to February 23, 12:00 PM MST
Where
Perkins forecast zone
Reported by
Public
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Public reported near Elsie a storm total snowfall of 6 inches. Snowfall across Perkins County ranged from 6 to 9 inches.

Winter Storm, Hayes

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Hayes forecast zone
Reported by
COOP Observer
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Cooperative observer near Hayes Center reported a storm total snowfall of 7.5 inches. Snowfall across Hayes County ranged from 6 to 8 inches.

Winter Storm, Chase

When
February 22, 5:00 PM MST to February 23, 6:00 AM MST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Cooperative observer at Imperial reported a storm total snowfall of 7.5 inches. Snowfall across Chase County ranged from 6 to 8 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493182, 493183, 493184, 493181, 493180.